Article Text

Download PDFPDF
Delayed-type hypersensitivity reactions to Pfizer BioNTech SARS-CoV-2 vaccine
  1. Şengül Beyaz1,
  2. Dilek Öksüzer Çimşir1,
  3. Zeynep Çelebi Sözener1,
  4. Şadan Soyyiğit2,
  5. Ferda Öner Erkekol2
  1. 1Department of Immunology and Allergic Diseases, Ankara City Hospital, Cankaya, Turkey
  2. 2Division of Immunology and Allergic Diseases, Department of Chest Diseases, Ankara Yıldırım Beyazıt University, Ankara, Turkey
  1. Correspondence to Dr Şengül Beyaz, Department of Immunology and Allergic Diseases, Ankara City Hospital, Cankaya 06800, Turkey; sengulbeyaz{at}gmail.com

Statistics from Altmetric.com

Introduction

Safe and effective vaccination has become the most important tool to control and prevent the spread of SARS-CoV-2 infection. The Pfizer/BioNTech vaccine was developed using innovative technology and contains messenger RNA (mRNA) encapsulated in lipid-based nanoparticles, stabilised by polyethylene glycol (PEG)-2000 and exhibits high efficiency and safety.1 2 Like most SARS-CoV-2 virus vaccines produced in 2020, the Pfizer/BioNTech vaccine requires two doses administered 21 days apart.1 In the phase III study, the Pfizer/BioNTech mRNA vaccine was well tolerated and no cutaneous adverse reactions were reported apart from injection site reactions.2 Although there is no clear evidence yet on the pathogenesis of immediate and delayed-type hypersensitivity reactions to the SARS-CoV-2 vaccine, vaccine-induced hypersensitivity reactions have been reported.3 Immediate type hypersensitivity reactions and mild or moderate injection site local reactions were observed more frequently than delayed-type reactions.3

Herein, we report two cases of drug-induced eruptions with compatible clinical and histopathological examination findings for delayed-type hypersensitivity reactions following Pfizer/BioNTech vaccine administration.

Case 1

A 53-year-old female patient, who had no medical history at all, presented with vaccine-induced eruptions in the upper and lower extremities 4 days after the first dose of Pfizer/BioNTech vaccine administration. The day after vaccination, the patient experienced moderate headache, myalgia, and arthralgia without skin lesions. Seventy-two hours after vaccine administration, non-pruritic, erythematous, edematous, slightly warm and tender plaques formed, which started near the injection site and then developed in the periorbital area and various locations of all extremities within 24 hours. The patient was admitted to the emergency department with these complaints and was administered oral antihistamine and 40 mg methylprednisolone. The patient, whose lesions persisted …

View Full Text

Footnotes

  • Contributors ŞB, DOC, ZCS, ŞS and FOE made substantial contributions to conception and design, or acquisition of data, or analysis and interpretation of data; have been involved in drafting the manuscript or revising it critically, gave final approval of the version to be published and agree to be accountable for all aspects of the work related to its accuracy or integrity.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.